Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 90, NWS Charleston, WV

June 5, 2006Randolph County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 5, 2006, 7:44 PM EDT for Randolph County, West Virginia. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2006, 7:44 PM EDT (23:44 UTC)
Expired
Jun 5, 2006, 8:00 PM EDT
In force
16 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 137 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 052344
SVRRLX
WVC083-060000-
/O.NEW.KRLX.SV.W.0090.060605T2344Z-060606T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
744 PM EDT MON JUN 5 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN RANDOLPH COUNTY IN WEST VIRGINIA

* UNTIL 800 PM EDT

* AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED OVER EXTREME WEST CENTRAL RANDOLPH COUNTY...OR
  ABOUT 19 MILES SOUTH OF BUCKHANNON...AND MOVING SOUTHWEST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3853 8018 3859 8020 3861 8023 3868 8027
      3871 8027 3874 8023 3874 8014 3865 8012

$$

25
1 follow-up statement
000 
WWUS51 KRLX 060005
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
804 PM EDT MON JUN 5 2006

WVC083-060014-
/O.EXP.KRLX.SV.W.0090.000000T0000Z-060606T0000Z/
RANDOLPH WV-
804 PM EDT MON JUN 5 2006

...THE SEVERE THUNDERSTORM WARNING FOR RANDOLPH COUNTY EXPIRES AT 800
PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY.  
THEREFORE THE SEVER THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3853 8018 3859 8020 3861 8023 3868 8027
      3871 8027 3874 8023 3874 8014 3865 8012

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:33 PM EDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jun 5, 2:33 PM EDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
233 PM EDT MON JUN 5 2006

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...

LATEST RADAR DATA INDICATES AN ISOLATED SHOWER HAD DEVELOPED ACROSS
PORTIONS OF SOUTH-CENTRAL WEST VIRGINIA.  OTHER SHOWERS CONTINUED TO
PUSH SOUTH ACROSS THE SOUTHERN MOUNTAIN COUNTIES.  THESE SHOWERS
WERE THE RESULT IN AN UPPER LEVEL LOW PRESSURE SYSTEM WHICH WAS
LOCATED OVER CENTRAL VIRGINIA.

THE CLOUDS AND SHOWERS SHOULD DISSIPATE SHORTLY AFTER SUNSET WITH
THE LOSS OF THE DAYTIME HEATING.

THE COOL TEMPERATURES THAT ARE EXPECTED TONIGHT SHOULD RESULT IN
SOME PATCHY DENSE FOG DEVELOPING.  FEEL AREAS WHICH RECEIVED SOME
RAINFALL TODAY SHOULD SEE AN EVEN BETTER CHANCE OF DENSE FOG
DEVELOPING.

THE UPPER LOW WILL DRIFT SOUTHEAST AWAY FROM THE REGION TUESDAY AND
TUESDAY NIGHT.  AS A RESULT...BELIEVE DRY WEATHER WILL BE THE RULE
TUESDAY AND TUESDAY NIGHT.

ABUNDANT SUNSHINE SHOULD RESULT IN TEMPERATURES RETURNING TO NEAR
NORMAL VALUES ON TUESDAY.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...

NOT MUCH TO GRASP ONTO DURING THIS PERIOD. NW FLOW ALOFT AROUND
UPPER RIDGE IN PLAINS AND CLOSED LOW OFF MID ATLANTIC COAST. WEAK
UPPER AIR SHORT WAVES DROP THROUGH. THE STRONGER IMPULSE ON WED
AFTERNOON STILL APPEARS TO DROP S INTO THE TENNESSEE VALLEY WITH
ITS AFFECTS MOSTLY TO OUR SW. DEW POINTS REMAINING RELATIVELY LOW
IN THE 50S AND LOWER 60S. WEAK JUNE BAROCLINIC ZONE ALSO CUTS THRU
CWA. SO HARD NOT TO INCLUDE AT LEAST SOME 20/30 POPS AT THIS
DISTANCE.

PATTERN STARTS TO BREAK DOWN OVER THE WEEKEND WITH MID/UPPER FLOW
BACKING AROUND TO WEST...WITH WARMER 850 TEMPERATURES ADVECTING
OUR WAY. TRIED TO INCH UP MAXIMUM TEMPERATURES IN THE WEST A BIT ON
SATURDAY AND SUNDAY FROM HPC.

&&

.PREV DISCUSSION...
 /ISSUED 1254 PM EDT MON JUN 5 2006/

AVIATION...

HAVE GENERALLY GONE WITH THE PREVIOUS FORECAST.  CLOUDS SHOULD BREAK
UP AND WINDS SHOULD BECOME LIGHT AROUND SUNSET AROUND MOST OF THE
AREA.  ANY PATCHY LIGHT RAIN SHOULD ALSO DISSIPATE.

PATCHY DENSE FOG AND IFR CONDITIONS ARE A DEFINITE POSSIBILITY IN
THE FAVORED LOCATIONS AFTER MIDNIGHT TONIGHT.  IN ADDITION...FOG
DEVELOPMENT COULD BE ENHANCED IN AREAS WHICH RECEIVED THE LIGHT RAIN
THIS MORNING AND THIS AFTERNOON...ESPECIALLY OVER THE NORTHERN
MOUNTAINS AND NORTH-CENTRAL COUNTIES.

THE FOG AND ANY ASSOCIATED LOW CLOUDS SHOULD BREAK UP RAPIDLY
TOMORROW MORNING...RESULTING IN VFR CONDITIONS REGIONWIDE BY 13 UTC.

PREV DISCUSSION...
 /ISSUED 935 AM EDT MON JUN 5 2006/

SHORT TERM /REST OF TODAY/...

WILL BE UPDATING THE FORECAST FOR TODAY TO REFLECT THE CURRENT
TRENDS...MORE CLOUDS AND PRECIPITATION THAN INITIALLY THOUGHT.  WILL
ALSO BE TAKING A LOOK AT THE AFTERNOON HIGHS FOR THIS UPDATE.

&&

PREV DISCUSSION...
 /ISSUED 251 AM EDT MON JUN 5 2006/

LONG TERM /TUESDAY THROUGH SUNDAY/...

HIGH PRESSURE RIDGE TAKES HOLD OF THE WEATHER THROUGH WEDNESDAY.
WEAK FRONTAL BOUNDARY PUSHES THROUGH ON WEDNESDAY BUT MOISTURE IS
LIMITED. ONLY SLIGHT CHC POPS FOR NOW. GRADUAL WARM UP IS EXPECTED
THURSDAY AND FRIDAY TIME FRAME.  WEAK SYSTEM TRAVELS NORTH OF CWA
FOR THE WEEKEND. SLIGHT CHC POPS FOR NOW.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...JSH
LONG TERM...KTB
Hazardous weather outlook, Jun 5, 4:22 AM EDT, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
422 AM EDT MON JUN 5 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-060830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
422 AM EDT MON JUN 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 5, 6:36 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
636 PM EDT MON JUN 5 2006

WVZ028-052300-
BRAXTON-
636 PM EDT MON JUN 5 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR WESTERN AND SOUTHERN BRAXTON COUNTY.

AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL BRAXTON COUNTY...OR ABOUT 13 MILES
SOUTH OF GLENVILLE...MOVING SOUTHWEST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE ROSEDALE
  AND GASSAWAY.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

11
Local storm report, Jun 5, 6:38 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
638 PM EDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             4 WNW GLENVILLE         38.96N 80.90W
06/05/2006  U0.75 INCH       GILMER             WV   PUBLIC

&&

KFLEEGEL
Special weather statement, Jun 5, 6:56 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
656 PM EDT MON JUN 5 2006

WVZ047-052345-
RANDOLPH-
656 PM EDT MON JUN 5 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR CENTRAL AND SOUTHERN RANDOLPH COUNTY.

AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL RANDOLPH COUNTY...OR ABOUT 12
MILES NORTH OF CASS SCENIC RAILROAD...MOVING SOUTHWEST AT 15 MPH.

* THE STRONG STORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF
  THE INDICATED COUNTY.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

11
Special weather statement, Jun 5, 7:09 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
709 PM EDT MON JUN 5 2006

WVZ031-052345-
HARRISON-
709 PM EDT MON JUN 5 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR EXTREME EASTERN HARRISON COUNTY.

AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER STONEWOOD...MOVING SOUTH AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE NUTTER
  FORT...LOST CREEK AND ANMOORE.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

11
Special weather statement, Jun 5, 7:30 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
730 PM EDT MON JUN 5 2006

WVZ039-040-060015-
BARBOUR-UPSHUR-
730 PM EDT MON JUN 5 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR EXTREME SOUTHERN BARBOUR COUNTY...AND PORTIONS OF
UPSHUR COUNTY.

AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF BUCKHANNON...MOVING SOUTH AT 20
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  HODGESVILLE...GOULD...WHITE OAK AND OVERHILL.

WIND GUSTS TO 40 MPH AND SMALL HAIL...THE SIZE OF DIMES ARE POSSIBLE
WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

11
Special weather statement, Jun 5, 7:36 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
736 PM EDT MON JUN 5 2006

WVZ038-060015-
WEBSTER-
736 PM EDT MON JUN 5 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS OVER WEST CENTRAL RANDOLPH COUNTY...OR
ABOUT 20 MILES NORTHWEST OF CASS SCENIC RAILROAD...MOVING SOUTHWEST
AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE HACKER
  VALLEY...DIANA...WEBSTER SPRINGS AND HOLLY RIVER STATE PARK.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

11

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 5:11 PM EDTSevere Thunderstorm WarningRLXDoddridge19 min
Jun 5, 5:23 PM EDTSevere Thunderstorm WarningRLXLewis37 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.